Nevada, 2016High Wind and Strong Wind in Nevada, February 17 to 18, 2016
February 17 to 18, 2016 · NWS LKN · 2 events in 2 counties and zones
A strong cold front brought high winds to portions of southern Elko county. The Pilot Peak mesonet site along Interstate 80 recorded a peak wind gust of 66 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought high winds to portions of southern Elko county. The Pilot Peak mesonet site along Interstate 80 recorded a peak wind gust of 66 mph. A mesonet site near West Wendover recorded a gust to 60 mph. Strong winds also blew down a large sign at the Double Dice RV Park in Elko.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 17, 3:14 PM PST, 3 hours 46 minutes earlier.
Area forecast discussion, Feb 17, 3:14 PM PST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ELKO NV
314 PM PST WED FEB 17 2016
.SYNOPSIS...VALLEY RAINS MOVE IN THIS EVENING...WITH RAIN
CHANGING TO SNOW THURSDAY MORNING. SNOW SHOWERS TAPER OFF LATE
THURSDAY MORNING INTO THE AFTERNOON HOURS BUT EXPECT WINDY
CONDITIONS AND SOME SNOW ACCUMULATIONS ON VALLEY FLOORS,
ESPECIALLY IN CENTRAL AND EASTERN NEVADA. DRY AND MILD CONDITIONS
FRIDAY INTO NEXT WEEK.
&&
.SHORT TERM...TONIGHT THROUGH THURSDAY. UPPER TROUGH MOVING IN AS
PROGGED, BUT STRONGER THAN PREVIOUS MODEL RUNS. SHORT BUT AMPLE
MOISTURE PLUME OVER STATE NOW BUT UPPER LOW SHOWN IN WATER VAPOR
IMAGERY IS BRINGING ANOTHER LONGER PLUME AROUND ITS BASE. THE
UPPER LOW IS FAIRLY COLD ALOFT AND IS DRIVING A COLD AIR
CUMULONIMBUS FIELD WITH OCCASIONAL LIGHTING IN CALIFORNIA. THE
LIFT ASSOCIATED WITH THIS COLD FRONT (DUE IN TONIGHT THROUGH
TOMORROW AFTERNOON) IS SUFFICIENT TO CREATE SIGNIFICANT QPF VALUES
OVER MUCH OF THE CENTRAL AND NORTHERN GREAT BASIN. HOWEVER...WARM
AIR NOW IN PLACE WILL CAUSE THE PRECIP TO START AS RAIN. AS THE
FRONT MOVES IN, THE COLD AIR IMMEDIATELY CHANGES THE PRECIP TO
SNOW. INSTABILITY IS ALSO SIGNIFICANT. LI'S IN THE NEGATIVE RANGE
EXIST ALONG THE FRONT OVER CENTRAL AND EASTER NEVADA THURSDAY IN
THE WEE HOURS THROUGH THE AFTERNOON. HAVE PUT ISOLATE THUNDER IN
THE SOUTHER HALF OF THE CWA THROUGH FROM 12Z TO 18Z THURSDAY. CAPE
VALUES IN THOSE AREAS BRIEFLY REACH 150 J/KG, WHICH IS RATHER
ENORMOUS FOR LATE FEBRUARY AT ELEVATIONS OF 5000 TO 7000 FEET MSL.
TOTAL SNOW AMOUNTS IN THE VALLEYS COULD RANGE FROM 1 TO 4 INCHES
BY THURSDAY AFTERNOON...BUT WILL BE WET AND POSSIBLY MIXED WITH
RAIN TO START. DO NOT EXPECT THAT MUCH ACCUMULATION ON THE ROADS.
WHAT DOES STAY THERE WILL BE SLUSHY AND MESSY. WINTER WEATHER
ADVISORY FOR SOUTHERN AND EASTERN AREAS, AND THE RUBY/EAST
HUMBOLDTS.
WINDS ARE THE OTHER PROBLEM BUT MAINLY ALONG THE FRONT. GRADIENTS
BRIEFLY SUFFICIENT TO CREATE SUSTAINED WINDS UP TO MID-30S MPH
WITH GUSTS TO 50 MPH. HAVE ISSUED WIND ADVISORY FOR NORTHERN NYE,
SOUTHERN EUREKA/LANDER, WHITE PINE, SOUTH CENTRAL ELKO,
RUBIES/EAST HUMBOLDTS, NORTHERN ELKO, SOUTHEAST ELKO FOR GRADUATED
TIMES THROUGH EARLY THURSDAY AFTERNOON.
TEMPS ARE ALREADY LOWER THAN YESTERDAY'S WARMTH DUE TO HEAVY CLOUD
COVER AND WILL JUST GET COLDER AFTER THE FRONT MOVES THROUGH.
FLOODING...ELKO COUNTY IS FLOODING. MINOR FLOODING MOSTLY IN LOW
SPOTS AND ALL FROM SNOW MELT. HOW THIS PLAYS OUT WITH THE INITIAL
PRECIP BEING RAIN WILL BE A CHALLENGE. AFTER THE CHANGE TO SNOW,
THE SNOW MELT WILL BE SLOWER, OF COURSE. STILL, MANY PLACES ARE A
MESS AND WILL ISSUE FLOOD ADVISORIES AS NEEDED. THANKS FOR ALL
YOUR REPORTS...
.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. MODELS ARE IN
FAIRLY GOOD AGREEMENT THROUGH THE LONG TERM PERIOD. WEST TO EAST
FLOW WILL REMAIN OVER NORTHERN AND CENTRAL NEVADA THURSDAY NIGHT AND
FRIDAY. THERE IS SOME MOISTURE ACROSS THE NORTHERN SECTIONS OF THE
FORECAST AREA...MAINLY NORTH OF I-80...AND HAVE KEPT ISOLATED
SHOWERS FOR THIS AREA. HIGHS FRIDAY WILL BE IN THE LOW 40S TO LOW
50S AND WINDS WILL BE BREEZY DURING THE AFTERNOON. NOT EXPECTING
ANYTHING NEAR ADVISORY AT THIS TIME.
FRIDAY NIGHT AND SATURDAY...A VERY WEAK IMPULSE IS NOTED IN THE FLOW
DURING THIS TIME. HAVE KEPT GHOST POPS ACROSS NORTHERN NEVADA FOR
EARLY SATURDAY...AND THERE IS SOME SLIGHT COOLING...ONE TO THREE
DEGREES...SEEN WITH THE PASSAGE OF THE WEAK WAVE. HIGHS WILL BE IN
THE LOW 40S TO THE LOW 50S ONCE AGAIN. WINDS WILL REMAIN LIGHT.
SATURDAY NIGHT INTO SUNDAY...WEST TO EAST FLOW IS FORECAST TO
CONTINUE OVER NORTHERN AND CENTRAL NEVADA. OVERNIGHT LOWS WILL BE IN
THE UPPER TEENS TO UPPER 20S. CONDITIONS ARE EXPECTED TO REMAIN DRY
AND QUIET FOR SUNDAY...WITH HIGHS IN THE LOW 40S TO MID 50S AND
LIGHT WINDS.
SUNDAY NIGHT INTO MONDAY...THERE IS ANOTHER WEAK WAVE THAT WILL
SKIRT NORTHEASTERN NEVADA SUNDAY NIGHT INTO MONDAY...BRINGING MAINLY
ISOLATED SHOWERS TO THE SILVER STATE. THE PRECIPITATION IS EXPECTED
TO BE LIGHT AND LIMITED TO PORTIONS OF NORTHEASTERN ELKO COUNTY.
OVERNIGHT LOWS WILL BE IN THE 20S TO LOW 30S. WINDS ARE ANTICIPATED
TO SWITCH TO A NORTHWEST DIRECTION ON MONDAY WITH BREEZY TO WINDY
CONDITIONS DEVELOPING OVER EASTERN ELKO COUNTY. HIGHS WILL BE IN THE
MID 40S TO UPPER 50S.
MONDAY NIGHT THROUGH WEDNESDAY. MODELS CONTINUE TO SHOW A RIDGE OVER
THE AREA THROUGH THIS TIME FRAME. WEATHER CONDITIONS WILL REMAIN
QUIET AND DRY. HIGHS WILL CLIMB INTO THE MID TO UPPER 40S TO NEAR 60
WITH LOWS IN THE TEENS AND 20S. WINDS WILL REMAIN LIGHT.
&&
.AVIATION...GENERALLY VFR CONDITIONS THROUGH THE EARLY HOURS THIS
EVENING WITH DETERIORATING CONDITIONS AS A COLD FRONT MOVES THROUGH
THE AREA THROUGH THURSDAY MORNING. SURFACE WINDS WILL CONTINUE TO
REMAIN STRONG WITH WINDS S-SW15-30G35-40KT AT ALL TAF SITES THROUGH
THE PERIOD...BACKING OFF LATER THURSDAY MORNING AND AFTERNOON.
IFR/LCL LIFR CONDITIONS DUE TO RAIN AND SNOW ACCOMPANYING
AFOREMENTIONED COLD FRONTAL PASSAGE...KWMC AND KTPH BETWEEN 08-
11Z...FOLLOWED BY KEKO AND KELY BETWEEN 11-15Z. CONDITIONS WILL
IMPROVE MARKEDLY DURING THE LATE AFTERNOON BACK TO VFR.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 AM PST THURSDAY FOR NORTHERN ELKO COUNTY-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE-SOUTH CENTRAL ELKO COUNTY-
SOUTHEASTERN ELKO COUNTY-WHITE PINE COUNTY.
WINTER WEATHER ADVISORY FROM 4 AM TO 1 PM PST THURSDAY FOR
NORTHEASTERN NYE COUNTY-NORTHWESTERN NYE COUNTY-RUBY MOUNTAINS
AND EAST HUMBOLDT RANGE-SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY-WHITE PINE COUNTY.
WIND ADVISORY UNTIL 4 AM PST THURSDAY FOR NORTHEASTERN NYE
COUNTY-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY-SOUTHWEST ELKO COUNTY.
&&
98/86/86
Hazardous weather outlook, Feb 17, 3:22 AM PST, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
322 AM PST WED FEB 17 2016
NVZ030-031-033>041-180000-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWEST ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
322 AM PST WED FEB 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.
.DAY ONE...TODAY AND TONIGHT.
WARM WITH BREEZY TO WINDY CONDITIONS TODAY WILL AID IN ADDITIONAL
SNOW MELT. PONDING OF WATER IN LOW LYING AREAS IS POSSIBLE...WITH
SOME RURAL ROADS MUDDY OR WATER COVERED.
VALLEY RAINS RETURN THIS EVENING AND EARLY TONIGHT...WITH RAIN
CHANGING TO SNOW BY SUNRISE IN MOST LOCATIONS. HEAVIEST SNOWS WILL
BE ACROSS EAST-CENTRAL NEVADA THURSDAY MORNING WHERE CURRENTLY 1
TO 3 INCHES ARE FORECAST. SHOULD MODELS CONTINUE TO TREND SNOW
LEVELS A LITTLE COOLER...OR SLIGHTLY HIGHER PRECIPITATION...SNOW
ADVISORY CRITERIA WOULD BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TOMORROW THROUGH NEXT TUESDAY.
SNOW SHOWERS DURING THE EARLY TO MID-MORNING HOURS ON THURSDAY
WILL TAPER OFF IN THE LATE MORNING AND AFTERNOON HOURS.
WARM AND DRY FRIDAY INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
JR
Strong Wind, Southwestern Elko
- When
- February 17, 7:00 PM PST to 8:00 PM PST
- Where
- Southwestern Elko forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Strong winds blew down a 50 by 25 foot sign at the Double Dice RV Park in Elko. Wind gusts up to 51 mph were measured at the NWS office about 1/4 mile away. Damages are estimated.
High Wind, Southeastern Elko
- When
- February 18, 7:30 AM PST to 12:00 PM PST
- Where
- Southeastern Elko forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, February 17 to 18, 2016$485,000 · 98 kt wind · 10 events
- Heavy Snow and Strong Wind in California, February 17 to 18, 2016$370,000 · 8 events
- Avalanche and Heavy Snow in California, February 17 to 18, 2016$100,000 · 5 events
- High Wind in Nevada, February 17 to 18, 2016$2,000 · 62 kt wind · 5 events
- Winter Storm in Wyoming, February 17 to 18, 20165 events
- High Wind in Oregon, February 17, 201669 kt wind · 3 events
- Heavy Snow and High Wind in Nevada, February 17 to 18, 20163 events
- High Wind in California, February 17, 201657 kt wind · 2 events
- Heavy Snow in Idaho, February 17 to 19, 20162 events
- High Wind in New Mexico, February 17 to 19, 201657 kt wind · 2 events
- Flood in Maine, February 17 to 18, 20161 event
- High Wind in California, February 17, 201652 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613660, 613569.